Nebraska, 2007

Tornadoes and Hail in Nebraska, August 3, 2007

August 3, 2007 · NWS LBF · 7 events in 4 counties and zones

Large hail and tornadoes moved across north central Nebraska during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
$65,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Large hail and tornadoes moved across north central Nebraska during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 2:05 AM MST, 11 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 2:05 AM MST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 AM CDT FRI AUG 3 2007

.DISCUSSION...
HIGH PRESSURE LOCATED ACROSS NE NEB/NW IA THIS MORNING WITH E TO
SE WINDS BRING A RETURN TO MUGGY UPPER 60S DEW PTS. NEXT TROF
MOVING EAST ACROSS THE PANHANDLE OF NEB THIS MORNING. MODELS
CONTINUE TO STRUGGLE WITH LOCATION OF THUNDERSTORM
DEVELOPMENT...THUS POPS ARE THE MAIN CONCERN.

LATEST RADAR IMAGES SHOW THUNDERSTORM ACTIVITY ON THE
DECLINE...HOWEVER AM NOT EXPECTING THIS TREND TO CONTINUE ALL
MORNING. AS THE WAVE REACTS WITH MORE LL MOISTURE...AND AS TEMPS
INCREASE...DEVELOP OR STRENGTHENING OF SHOWERS TO BE EXPECTED.

SURFACE LOW TO DEVELOP/MOVE ACROSS THE S DAKOTA/NEB BORDER THIS
EVENING AND OVERNIGHT. SPIN AROUND THE LOW MAY CAUSE SOME STORMS
TO SPIN...AND WILL HAVE TO KEEP AN EYE ON THIS. SPC DOES HAVE A
SLIGHT RISK ACROSS THE NORTH...AND SEE NO REASON TO GO AGAINST.

HEAVY RAIN WILL BE A CONCERN LATER TODAY AS MOISTURE CONTINUES TO
INCREASE. LOW CONFIDENCE MODELS RAISE PW/S TO AROUND 2 INCHES
TONIGHT...WHICH COULD LEAD TO LOCALLY VERY HEAVY RAINFALL. BEST
CHANCE ACROSS NORTHERN CWA...WERE FF GUIDANCE HIGH AND WILL HOLD
OF ANY HEADLINES.

ACTIVITY PATTERN CONTINUES INTO NEXT WEEK AS WEAK WAVES TO
CONTINUE TO MOVE ACROSS THE REGION. ALSO HIGH AMOUNTS OF LL
MOISTURE EXPECTED TO BE RETAINED...THUS WILL NOT TAKE MUCH TO GET
RAIN PRODUCING STORMS.

&&

.AVIATION...
EAST WIND ON NORTH SIDE OF THE SURFACE BOUNDARY IN NORTHERN
KANSAS CONTINUES TO BRING LOW LEVEL MOISTURE ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA. AS A RESULT...INSTRUMENT CEILINGS ARE LIKELY
IN CENTRAL AND SOUTHWEST NEBRASKA. THERE IS ALSO THE POSSIBILITY OF
INSTRUMENT VISIBILITY...BUT FOR NOW WE WILL KEEP MARGINAL VISIBILITY
IN THE NORTH PLATTE TERMINAL FORECAST WITH INSTRUMENT CEILINGS.
TIMING OF THE ONSET OF THE LOW CEILINGS IS A BIT OF A COIN TOSS.
CONDITIONAL CLIMATOLOGY INDICATES A 40 PERCENT OCCURRENCE OR HIGHER
AFTER 09Z AND BELOW 40 PERCENT BY 14Z. THIS IS PRETTY MUCH WHAT IS
REFLECTED IN THE LOW LEVEL MOISTURE PROGS AND SUBSEQUENTLY IN THE
TERMINAL FORECAST FOR NORTH PLATTE. THE LOW LEVEL MOISTURE PROGS
INDICATE THAT IT WILL NOT QUITE REACH THE VALENTINE AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MASEK/JRS
Hazardous weather outlook, Aug 3, 3:44 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 AM CDT FRI AUG 3 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-041045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
544 AM CDT FRI AUG 3 2007 /444 AM MDT FRI AUG 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN NORTH CENTRAL AND WESTERN NEBRASKA. THE RISK AREA IS
NORTH AND WEST OF A LINE FROM AINSWORTH THROUGH THEDFORD TO
OGALLALA.

A SURFACE FRONT IS EXPECTED TO DEVELOP ACROSS NORTHERN AND WESTERN
NEBRASKA. THIS SYSTEM WILL BE THE FOCUS FOR DEVELOPMENT OF A
CONVECTIVE SYSTEM. AT THIS TIME...THE EXPECTED PATH OF THE
CONVECTIVE SYSTEM IS ACROSS NORTH CENTRAL NEBRASKA. WITH ABUNDANT
MOISTURE AND VERY WARM TEMPERATURES...ATMOSPHERIC CONDITIONS WILL
BECOME VERY UNSTABLE. BY LATE EVENING...LOW LEVEL WIND FIELDS WILL
SUPPORT THE DEVELOPMENT OF ISOLATED SUPER CELLS EMBEDDED IN THE
LARGER CONVECTIVE SYSTEM. THE PRIMARY RISK WITH THE SUPER CELLS IS
LARGE HAIL...THOUGH AND ISOLATED TORNADO IS POSSIBLE. OTHERWISE...
VERY HEAVY RAIN IS LIKELY WITH THE CONVECTIVE SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WITH A SURFACE BOUNDARY OSCILLATING NORTH AND SOUTH ON THE CENTRAL
AND NORTHERN PLAINS...A FAIRLY ACTIVE PATTERN IS LIKELY TO
CONTINUE. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE
LOCATION AND COVERAGE...THUNDERSTORMS ARE POSSIBLE NEARLY EVERY
DAY THROUGH THE MIDDLE OF NEXT WEEK. PRESENT INDICATIONS ARE THAT
THE NEXT SYSTEM WILL AFFECT SOUTHWEST NEBRASKA SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The radar

The North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
August 3, 1:22 PM MST
Where
Sheridan County, 15 mi NNE of Ellsworth
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.270, -102.168

Cooperative observer reported pea to quarter size hail mixed with heavy rain but very little wind.

Hail, Sheridan

When
August 3, 3:23 PM MST
Where
Sheridan County, 5 mi ESE of Ellsworth
Measured
1.75 in hail
Property damage
$8,000
Reported by
Public
Coordinates
42.042, -102.190

Hail of varying sizes from pea to golf ball fell east of Ellsworth and was accompanied by heavy rain that reduced visibility to less than 1000 feet.

Hail, Cherry

When
August 3, 4:35 PM CST
Where
Cherry County, 55 mi SSW of Merriman
Measured
0.88 in hail
Reported by
Public
Coordinates
42.185, -102.113

Hail, Keya Paha

When
August 3, 6:00 PM CST
Where
Keya Paha County, 22 mi W of Springview
Measured
2.75 in hail
Property damage
$15,000
Crop damage
$35,000
Reported by
Public
Coordinates
42.820, -100.164

Tornado, Cherry

When
August 3, 6:02 PM CST
Where
Cherry County, 2 mi N of Sparks
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
42.979, -100.270

A storm chaser observed a rain wrapped tornado near Sparks in Cherry County. The tornado quickly retreated back into the cloud with no damage or injuries reported.

Thunderstorm Wind, Keya Paha

When
August 3, 6:10 PM CST
Where
Keya Paha County, 17 mi W of Springview
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Crop damage
$30,000
Reported by
Emergency Manager
Coordinates
42.820, -100.065

Thunderstorm wind gusts overturned 2 center pivots, damaged a wind mill and some small sheds and uprooted several trees.

Tornado, Wheeler

When
August 3, 7:30 PM CST
Where
Wheeler County, 6 mi N of Bartlett
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
41.967, -98.550

A tornado briefly touched down with no damage or injuries reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51465, 51466, 51467, 51468, 51470, 51472, 51473.